Anxious episode months ago has left me jittery and shaky
August 12, 2022 11:17 PM   Subscribe

About two months ago, I had a reasonably severe anxious episode. This has now mostly passed, so why do I still feel shaky and jittery, and find myself with a tremor (unless I work to suppress it)?

I've been medicated with SSRIs for depression for the last ten years or so, mostly quite successfully. Recently I went into a bit of a tailspin, and found myself so anxious I couldn't function. I took a week's sick leave from work, and then the next few weeks were spent gradually (but not straightforwardly) getting better.

At the same time, I increased my dose of fluoxetine from 20mg/day to 60mg/day, the "full dose" according to my GP. Unfortunately I found myself still depressed (though the anxiety lessened a great deal), so we're taking me off that and going to start something else. I'm down to 40mg/day now.

At 60mg/day I had the same jittery, shaky feeling - but it's hard to know if it's from the anxiety or the drugs. I recall having the jitters before upping the dose, but not the tremor (that's new). Symptoms don't seem to have abated much now that I'm on 40mg.

Is it likely this is just residual effects of the anxiety, or of the drugs, or something else? Are there any blood tests or similar I can do to try and rule things out here? My GP seems to think it's likely the fluoxetine, but my symptoms are so common symptom it seems it'll be hard to pin them down to anything in particular.
posted by anonymous to Health & Fitness (6 answers total)
 
I had a reasonably severe anxious episode. This has now mostly passed, so why do I still feel shaky and jittery

To me it sounds like that, while the severe episode may be done with, you are still very anxious. In your shoes I would be looking at what triggered the severe episode and seeing if something there still applies. Also — your SSRI has pooped out. That always leaves me feeling exposed and irritable. I hate the process of finding a new one.

The trembling situation sounds like fluoxetine. In your position I would weather it for at least a few more weeks before I became concerned.
posted by Tell Me No Lies at 6:55 AM on August 13 [2 favorites]


I'm not a doctor but I don't know of any hard tests that could tell you exactly why you feel jittery, but changes in antidepressant dosages can definitely do that. I felt like that during one of my medication transitions but can't remember which, it did get better in a few weeks. One thing you should think about is caffeine usage. Antidepressants can interact with caffeine so it's possible that upping your dose of medication could make the caffeine affect you more strongly, which can definitely make you feel jittery. If you want to figure this out I recommend keeping a diary of things that might be relevant like caffeine, food, and activities, try changing one of those, and then check it in a few weeks and see if you notice a difference.

As a fellow anxious person, some of my worst anxiety is about my anxiety and it sounds like you might be experiencing that. But, this kind of feeling is a pretty normal experience for people who had a disruption in their life, and you will feel different (probably better) in a few weeks.
posted by JZig at 7:01 AM on August 13


When I started fluoxetine I was jittery for about a month. And the jittery feeling kept triggering my anxiety because it felt like anxiety- but it was mostly if not entirely the drugs. I keep a journal about the side effects/symptoms which felt pointless from day to day but over time made it clear that it actually was something that was getting better and going away over time. I dropped caffeine for a while, which might have helped only because I felt like I was controlling something? But ultimately proved unnecessary. So could be just the change in the drugs.
posted by Secretariat at 7:13 AM on August 13


Hyperthyroidism can TOTALLY give you the jitters. I’d get your thyroid levels checked and whatever else your PCP or shrink would order.
posted by SaneCatLady at 7:23 AM on August 13


I did not know what serotonin syndrome was until my MHNP made an offhand comment about me taking Lexapro during the day and Trazedone at night, and her casual comment is at odds with the more alarmist tones of the web pages I have read online, but I would be especially concerned about the tremor and I think you should ping your GP and specifically ask about serotonin syndrome.
posted by Lyn Never at 7:44 AM on August 13


Sounds like you’ve changed your SSRI dose twice in two months? That’s a hard change for your system since it can take 4-6 weeks to adjust to a new dose. Not a doctor but I would just try to take it easy for a while, make sure you get enough sleep and nutritious food, and NOT make any more medication changes right now.
posted by vanitas at 10:34 AM on August 13 [1 favorite]


« Older Google Assistant not working on lockscreen   |   What’s wrong with my bladder? Newer »

You are not logged in, either login or create an account to post comments